A Perfect Storm: Tyrosine Kinase Inhibitor-Associated Polymorphic Ventricular Tachycardia
Beyer A, Ganti B, Majkrzak A, and Theyyunni N. A perfect storm: Tyrosine kinase inhibitor-associated polymorphic ventricular tachycardia J Emerg Med 2017; Apr;52(4):e123-e127.
The Journal of emergency medicine
BACKGROUND: Oral tyrosine kinase inhibitors (TKIs) are becoming increasingly common in oncology practice due to ease of administration and patient preference. This class of medications is relatively unknown to emergency physicians.
CASE REPORT: Here we present a case of electrical storm (ES) thought to be associated with ibrutinib, a TKI. The ES was unabated despite antidysrhythmic therapy and electrical cardioversion, and was treated with supportive care, which eventually included the use of extracorporeal membrane oxygenation. This patient had no risk factors or apparent causes of recurrent ventricular tachycardia. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: ES has not previously been described with ibrutinib, but may be associated with off-target effects of the drug.
Medical Subject Headings
Amiodarone; Anti-Arrhythmia Agents; Antineoplastic Agents; Cardiotonic Agents; Electric Countershock; Electrocardiography; Electrophysiology; Emergency Service, Hospital; Extracorporeal Membrane Oxygenation; Humans; Intensive Care Units; Intra-Aortic Balloon Pumping; Isoproterenol; Lidocaine; Magnesium; Male; Middle Aged; Pyrazoles; Pyrimidines; Respiration, Artificial; Syncope; Tachycardia, Ventricular; Torsades de Pointes; Waldenstrom Macroglobulinemia; Workforce